Maine, 2005

Flooding in Maine, April 25 to 26, 2005

April 25 to 26, 2005 · NWS CAR · 3 events in 3 counties and zones

with locally higher totals. This heavy rain falling on soil already saturated from snow melt and several weeks of rain produced rapid run-off into already elevated rivers and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Another in a series of heavy rain producing storms brought 1.00 to 2.00 inches of rain to the region...with locally higher totals. This heavy rain falling on soil already saturated from snow melt and several weeks of rain produced rapid run-off into already elevated rivers and streams. Rivers and streams responded quickly to the heavy rains causing many to overflow their banks flooding low lying areas and causing the closure of some roads and bridges. The smaller rivers and streams responded initially...with the mainstem rivers then rising shortly thereafter.The East Branch of the Penobscot River overflowed in the vicinity of Grindstone flooding portions of Route 11...which had to be closed for a time. Other...mainly lesser...small stream flooding was reported across the rest of the county. Flooding diminished during the early morning hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 25, 4:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 25, 4:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
517 PM EDT MON APR 25 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TONIGHT
WITH A CHANCE OF SHOWERS. HIGH PRESSURE WILL BUILD ACROSS THE REGION
TUESDAY. LOW PRESSURE WILL APPROACH THE REGION AGAIN LATER WEDNESDAY
BRINGING ANOTHER CHANCE OF RAIN.

&&

.SHORT TERM ( TONIGHT THROUGH THURSDAY )...
CURRENT SURFACE ANALYSIS INDICATED THE OCCLUDED FRONTAL BOUNDARY
ACROSS NORTHERN MAINE...WHICH WILL CONTINUE MOVING NORTH TONIGHT.
A VORT MAX AND UPPER LEVEL TROF WILL KEEP A CHANCE OF SHOWERS ACROSS
THE REGION TONIGHT. ACROSS NORTHERN AREAS...ENOUGH COLD AIR ALOFT
COULD ALLOW THE RAIN SHOWERS TO MIX WITH SNOW ACROSS THE NORTH AND
MOUNTAINS LATE TONIGHT WITH LITTLE OR NO SNOW ACCUMULATION. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE MID 30S NORTH TO THE UPPER
30S TO AROUND 40 DOWNEAST.

HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT. SKIES WILL BE PARTLY CLOUDY DOWNEAST TUESDAY...WITH
PARTLY/MOSTLY CLOUDY SKIES ACROSS NORTHERN AREAS. PARTLY CLOUDY
SKIES ARE EXPECTED ACROSS THE ENTIRE REGION TUESDAY NIGHT. HIGH
TEMPERATURES TUESDAY ARE EXPECTED TO RANGE FROM THE MID 50S NORTH TO
AROUND 60 INTERIOR DOWNEAST...WITH SLIGHTLY COOLER TEMPERATURES NEAR
THE COAST. LOW TEMPERATURES TUESDAY NIGHT WILL RANGE FROM THE MIDDLE
TO UPPER 30S NORTH TO AROUND 40 DOWNEAST.

MODELS INDICATE ANOTHER LOW WILL BEGIN TO DEVELOP ALONG A FRONTAL
BOUNDARY ACROSS THE MID ATLANTIC REGION WEDNESDAY THEN LIFT TOWARD
NEW ENGLAND. DEEPER MOISTURE WILL REACH THE REGION DURING WEDNESDAY
WITH SKIES BECOMING CLOUDY EARLY...WITH INCREASING RAIN CHANCES
DURING THE AFTERNOON. HIGH TEMPERATURES WEDNESDAY WILL GENERALLY
RANGE THROUGH THE LOWER 50S ACROSS THE REGION.

THE LOW AND OCCLUDING FRONT WILL LIFT TOWARD MAINE WEDNESDAY NIGHT.
MODELS INDICATE AN INFLUX OF DEEP MOISTURE AND INCREASING LIFT
MOVING ACROSS THE REGION IN ASSOCIATION WITH THE FRONT AND LOW.
HEAVY RAINS COULD AGAIN ACCOMPANY THIS SYSTEM WEDNESDAY NIGHT...WITH
WIND TRAJECTORIES FURTHER ENHANCING RAINFALL ACROSS FAVORED UPSLOPE
AREAS WHERE HEAVY RAINS FELL THIS PAST WEEKEND. WILL HAVE
CATEGORICAL POPS FOR RAIN ACROSS THE REGION WEDNESDAY NIGHT. THESE
HEAVY RAINS COULD LEAD TO ANOTHER FLOOD RISK FOR THE
REGION...PARTICULARLY ACROSS PORTIONS OF PISCATAQUIS COUNTY WHERE
FLOODING OCCURRED THIS PAST WEEKEND.

THE SURFACE LOW/OCCLUDED FRONT WILL SLOWLY LIFT NORTH ACROSS THE
REGION THURSDAY ALLOWING THE STEADY RAINS TO TAPER TO SHOWERS...FROM
SOUTHWEST TO NORTHEAST.

&&

.LONG TERM ( THURSDAY NIGHT THROUGH MONDAY )...
HAVE MADE MANUAL MODIFICATIONS TO MAX/MIN...DEWPOINT AND TEMPERATURE
GRIDS. FOR WINDS HAVE INITIALIZED GRIDS WITH GFS/10 METER WINDS AND
MADE MANUAL MODIFICATIONS TO LOWER NIGHT PERIOD WIND SPEEDS. HAVE
MANUALLY MODIFIED SKY AND POP GRIDS BASE ON LATEST GFS...MODELS COULD
STILL BE RUNNING A LITTLE TOO FAST. PRECIPITATION TYPE MOSTLY IN
LIQUID FORM EXCEPT FOR THURSDAY NIGHT. FOR THIS PERIOD HAVE USED
SNOW SHOWERS IN PORTIONS OF THE NORTHWEST BASED ON SURFACE
TEMPERATURES.

&&

.AVIATION...
GENERALLY EXPECT VFR CONDITIONS DOWNEAST TONIGHT AND
TUESDAY...THOUGH LOCAL MVFR CEILINGS/VISIBILITIES COULD OCCUR THIS
EVENING WITH SHOWERS. ACROSS NORTHERN AREAS EXPECT VFR/MVFR
CEILINGS/VISIBILITIES EARLY TONIGHT WITH SHOWERS...WHICH WILL
IMPROVE TO VFR OVERNIGHT...THOUGH PATCHY FOG IS POSSIBLE LATE
TONIGHT.

&&

.HYDROLOGY...
HAVE EXTENDED THE FLOOD WARNING FOR PISCATAQUIS COUNTY UNTIL 5 AM
TUESDAY MORNING. HAVE ALSO ISSUED A FLOOD STATEMENT FOR ELEVATED
RIVER LEVELS ACROSS PENOBSCOT COUNTY. HAVE ALSO ISSUED A HYDROLOGIC
OUTLOOK TO ADDRESS THE FLOOD THREAT WHICH COULD AGAIN POTENTIALLY
DEVELOP LATER WEDNESDAY AND THURSDAY.

&&

.MARINE...
VISIBILITIES COULD BE LOCALLY REDUCED IN ANY SHOWERS THIS EVENING.
SMALL CRAFT ADVISORY LEVEL SEAS WILL PERSIST ACROSS THE WATERS
TONIGHT THROUGH TUESDAY NIGHT...THOUGH SEAS WILL GRADUALLY SUBSIDE
TUESDAY IN A LINGERING SWELL. WINDS/SEAS WILL INCREASE WEDNESDAY IN
ADVANCE OF THE APPROACHING LOW.

EXTENDED MARINE: HAVE INITIALIZED WIND GRIDS WITH THIS SYSTEM WITH
GFS/10 METER WINDS. AN ELONGATED AREA OF LOW PRESSURE IS EXPECTED TO
MOVE NORTHWARD ALONG THE MAINE COAST THURSDAY. EXPECT LONG FETCH
AHEAD OF THIS SYSTEM TO PRODUCE SIGNIFICANT WAVE/SWELL FIELD. WITH
FORECASTED WINDS WITH THIS SYSTEM SIMILAR TO THE WAVE WATCH WIND
FIELD HAVE NOT MADE ANY CHANGES TO THE WAVE MODEL NUMBERS. THEREFORE
SOUTHERLY SWELL CAN BE EXPECTED ACROSS THE COASTAL WATERS FRIDAY INTO
SATURDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WARNING IN EFFECT FOR PISCATAQUIS COUNTY UNTIL 5
     AM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR SEAS FOR ANZ050 THROUGH 8 PM
     TUESDAY.

&&

SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...MIGNONE
AVIATION...NORCROSS
Hazardous weather outlook, Apr 25, 2:46 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
346 PM EDT MON APR 25 2005

MEZ001>006-010-011-015>017-029>032-260930-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
346 PM EDT MON APR 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
MORE SHOWERS ARE EXPECTED ACROSS THE REGION ESPECIALLY FOR NORTHERN
AREAS THIS EVENING. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE TENTH
OF AN INCH ARE EXPECTED.

A FLOOD WARNING REMAINS IN EFFECT FOR PISCATAQUIS COUNTY UNTIL EARLY
TUESDAY MORNING. HEAVY RAINS OVER THE PAST 24 TO 36 HOURS HAVE
ALLOWED SOME RIVERS AND STREAMS TO RISE SHARPLY. THE PISCATAQUIS
RIVER AT DOVER FOXCROFT HAD GONE ABOVE FLOOD STAGE WITH SOME FLOODING
REPORTED IN DOVER FOXCROFT. THE PISCATAQUIS RIVER IS EXPECTED TO
RECEDE TONIGHT AND BELOW FLOOD STAGE BY EARLY TUESDAY MORNING. FOR
FURTHER INFORMATION...PLEASE REFER TO THE FLOOD STATEMENT /PWMFLSCAR/
ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...
ANOTHER DOSE OF SIGNIFICANT RAINFALL IS EXPECTED WEDNESDAY NIGHT
THROUGH EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED ESPECIALLY REPORTS OF ANY FLOODING ON
AREA RIVERS AND STREAMS.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Central Penobscot

When
April 25, 7:00 PM EST to April 26, 8:00 AM EST
Where
Central Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.417, -69.767

Flood, Northern Penobscot

When
April 25, 7:00 PM EST to April 26, 8:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.950, -70.367

Flood, Southern Penobscot

When
April 25, 7:00 PM EST to April 26, 8:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -69.517

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448414, 5448415, 5448416.